Background: Isotretinoin therapy for acne is often associated with mucocutaneous reactions that are usually dose dependent.
Objective: To describe the characteristics of five patients who presented with a peculiar facial rash that developed during or after a successful course of isotretinoin therapy for acne.
Methods: In this retrospective study, five patients who were treated with isotretinoin and who developed, during or following treatment, a peculiar facial eruption that has not previously been reported, are described. The clinical characteristics, laboratory findings, therapy, and course of the eruption are presented.
Results: The rash was characterized by small, yellow, adherent, greasy scales, either flat-topped or spiky, mostly on the cheeks, that resembled seborrheic dermatitis. Cultures obtained in one case grew Staphylococcus coagulase-negative, Acinetobacter, and Pityrosporum ovale organisms. In another patient, microscopic study showed hyperkeratotic scales with many spores and Gram-negative coccobacilli. Topical administration of ointments containing chloramphenicol 3% for 2-3 weeks was curative.
Conclusion: Seborrheic dermatitis-like eruption may be another adverse cutaneous effect of isotretinoin treatment. Its pathogenesis probably involves a minimal toxic retinoid effect on epidermal differentiation with overgrowth of commensal microorganisms in susceptible individuals.